Alert archive / New York / Gale Warnings in 2008

Gale Warning 39, NWS New York, NY

December 18, 2008

NWS New York, NY issued this gale warning at Dec 18, 2008, 4:33 PM EST. It took effect at Dec 19, 2008, 3:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2008, 4:33 PM EST (21:33 UTC)
In effect from
Dec 19, 2008, 3:00 PM EST
Expired
Dec 20, 2008, 5:37 AM EST
In force
15 hr
Issued by
NWS New York, NY

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WHUS71 KOKX 182133
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
433 PM EST THU DEC 18 2008

...STRONG GUSTY WINDS AND ROUGH SEAS ON THE WAY...

.LOW PRESSURE WILL RACE ACROSS THE COUNTRY AND INTO THE OHIO
VALLEY BY FRIDAY AFTERNOON. THE PRESSURE GRADIENT WILL TIGHTEN AND
WINDS INCREASE AS THE STORM STRENGTHENS AND PASSES SOUTH OF LONG
ISLAND FRIDAY AFTERNOON AND EVENING. STRONG WINDS AND ROUGH SEAS
WILL LIKELY LINGER INTO EARLY NEXT WEEK.

ANZ330-340-345-350-353-355-191000-
/O.UPG.KOKX.GL.A.0011.081219T2200Z-081220T1100Z/
/O.NEW.KOKX.GL.W.0039.081219T2000Z-081220T0900Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
433 PM EST THU DEC 18 2008

...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 4 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 3 PM FRIDAY TO 4 AM EST SATURDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

EAST TO NORTHEAST WINDS WILL INCREASE TO 20 TO 30 KT WITH GUSTS 35
TO 40 KT BY LATE FRIDAY AFTERNOON AND FRIDAY NIGHT. THE HIGHEST
WINDS ARE EXPECTED ON THE OCEAN WATERS. THESE STRONG WINDS WILL
CAUSE SEAS TO BUILD TO 7 TO 10 FT ON THE OCEAN AND 3 TO 5 FT ON
LONG ISLAND SOUND BY FRI NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KT ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ335-338-191000-
/O.EXT.KOKX.SC.Y.0098.081219T1800Z-081220T1100Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
433 PM EST THU DEC 18 2008

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM FRIDAY TO 6 AM
EST SATURDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 1 PM FRIDAY TO
6 AM EST SATURDAY. 

EAST TO NORTHEAST WINDS WILL INCREASE TO 20 TO 25 KT WITH GUSTS
UP TO 30 KT FRIDAY AFTERNOON AND CONTINUE THROUGH FRIDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KT ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
4 follow-up statements
733 
WHUS71 KOKX 190952
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
451 AM EST FRI DEC 19 2008

...STRONG GUSTY WINDS AND ROUGH SEAS THIS AFTERNOON AND TONIGHT...

.LOW PRESSURE NEAR THE MID MISSISSIPPI VALLEY WILL RACE INTO THE
OHIO VALLEY THIS MORNING AND PASS JUST SOUTH OF LONG ISLAND THIS
EVENING. THE PRESSURE GRADIENT WILL TIGHTEN WITH STRONG NORTHEAST
TO EAST WINDS DEVELOPING THIS AFTERNOON AND CONTINUING THROUGH
TONIGHT. 

ANZ330-340-345-350-353-355-192200-
/O.EXT.KOKX.GL.W.0039.081219T2000Z-081220T1100Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
451 AM EST FRI DEC 19 2008

...GALE WARNING NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
EST SATURDAY...

THE GALE WARNING IS NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM EST SATURDAY. 

NORTHEAST TO EAST WINDS WILL INCREASE TO 20 TO 30 KT WITH GUSTS 35 TO
40 KT THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE HIGHEST
WINDS ARE EXPECTED ON THE OCEAN WATERS. THESE STRONG WINDS WILL
CAUSE SEAS TO BUILD TO 7 TO 10 FT ON THE OCEAN AND 3 TO 5 FT ON
LONG ISLAND SOUND BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KT ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ335-338-192200-
/O.EXT.KOKX.SC.Y.0098.081219T1800Z-081220T1800Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
451 AM EST FRI DEC 19 2008

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 PM EST SATURDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 PM EST SATURDAY. 

NORTHEAST TO EAST WINDS WILL INCREASE TO 20 TO 25 KT WITH GUSTS
AROUND 30 KT THIS AFTERNOON AND CONTINUE THROUGH SATURDAY MORNING.
SEAS ON LONG ISLAND SOUND MAY ALSO BUILD TO 5 FT EAST OF SMITHTOWN
BAY NEW YORK AND BRIDGEPORT HARBOR CONNECTICUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KT ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
881 
WHUS71 KOKX 191636
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
1136 AM EST FRI DEC 19 2008

...STRONG GUSTY WINDS AND ROUGH SEAS THIS AFTERNOON AND TONIGHT...

.LOW PRESSURE NEAR THE OHIO VALLEY WILL PASS JUST SOUTH OF LONG
ISLAND THIS EVENING. THE PRESSURE GRADIENT WILL TIGHTEN WITH
STRONG NORTHEAST TO EAST WINDS DEVELOPING THIS AFTERNOON AND
CONTINUING THROUGH TONIGHT.

ANZ330-340-345-350-353-355-200445-
/O.CON.KOKX.GL.W.0039.081219T2000Z-081220T1100Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1136 AM EST FRI DEC 19 2008

...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
6 AM EST SATURDAY...

A GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
EST SATURDAY. 

NORTHEAST TO EAST WINDS WILL INCREASE TO 20 TO 30 KT WITH GUSTS 35
TO 40 KT THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE
HIGHEST WINDS ARE EXPECTED ON THE OCEAN WATERS. THESE STRONG WINDS
WILL CAUSE SEAS TO BUILD TO 7 TO 10 FT ON THE OCEAN AND 3 TO 6 FT
ON EASTERN LONG ISLAND SOUND BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KT ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ335-338-200445-
/O.CON.KOKX.SC.Y.0098.081219T1800Z-081220T1800Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
1136 AM EST FRI DEC 19 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY.

NORTHEAST TO EAST WINDS WILL INCREASE TO 20 TO 25 KT WITH GUSTS
AROUND 30 KT THIS AFTERNOON AND CONTINUE THROUGH SATURDAY
MORNING. SEAS ON LONG ISLAND SOUND MAY ALSO BUILD TO 5 FT EAST OF
SMITHTOWN BAY NEW YORK AND BRIDGEPORT HARBOR CONNECTICUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KT ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JMC
268 
WHUS71 KOKX 192149
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
449 PM EST FRI DEC 19 2008

...STRONG WINDS AND ROUGH SEAS CONTINUE TONIGHT INTO SATURDAY
MORNING...

.LOW PRESSURE...NEAR THE DELMARVA COAST...WILL TRACK JUST SOUTH
OF LONG ISLAND THIS EVENING. STRONG NORTHEAST WINDS WILL
CONTINUE TONIGHT INTO SATURDAY MORNING.

ANZ330-340-345-350-353-355-201100-
/O.EXT.KOKX.GL.W.0039.000000T0000Z-081220T1500Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
449 PM EST FRI DEC 19 2008

...GALE WARNING NOW IN EFFECT UNTIL 10 AM EST SATURDAY...

THE GALE WARNING IS NOW IN EFFECT UNTIL 10 AM EST SATURDAY. 

NORTHEAST TO EAST WINDS OF 25 TO 30 KT WITH GUSTS 35 TO 40 KT
WILL CONTINUE THROUGH TONIGHT INTO SATURDAY MORNING. THE HIGHEST
WINDS ARE EXPECTED ON THE EASTERN OCEAN WATERS. THESE STRONG
WINDS WILL CAUSE SEAS TO BUILD TO 8 TO 12 FT ON THE OCEAN AND 3
TO 6 FT ON EASTERN LONG ISLAND SOUND TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KT ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ335-338-201100-
/O.CON.KOKX.SC.Y.0098.000000T0000Z-081220T1800Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
449 PM EST FRI DEC 19 2008

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SATURDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST SATURDAY.

NORTHEAST TO EAST WINDS OF 20 TO 25 KT WITH GUSTS AROUND 30 KT
WILL CONTINUE THROUGH SATURDAY MORNING. SEAS ON WESTERN LONG
ISLAND SOUND ARE EXPECTED TO BUILD TO 3 TO 5 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KT ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
454 
WHUS71 KOKX 201037
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE UPTON NY
537 AM EST SAT DEC 20 2008

...STRONG WINDS AND ROUGH SEAS CONTINUE TODAY AND TONIGHT FOR ALL
THE AREA WATERS...

.LOW PRESSURE MOVING WELL EAST OF THE AREA TODAY AND HIGH PRESSURE
BUILDING SOUTHWARD FROM CANADA WILL COMBINE TO PRODUCE GUSTY WINDS
TO SMALL CRAFT LEVELS...ALONG WITH SEAS OVER 5 FEET ON THE OCEAN
WATERS. THESE CONDITIONS WILL REMAIN INTO TONIGHT...AND LIKELY
INTO SUNDAY AS ANOTHER STORM SYSTEM APPROACHES.

ANZ330-340-345-350-353-355-202230-
/O.CAN.KOKX.GL.W.0039.000000T0000Z-081220T1500Z/
/O.EXB.KOKX.SC.Y.0098.000000T0000Z-081221T1100Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
537 AM EST SAT DEC 20 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST SUNDAY. THE GALE
WARNING HAS BEEN CANCELLED.

NORTH TO NORTHEAST WINDS OF 20 TO 25 KT WITH GUSTS TO AROUND 30
KT WILL CONTINUE TODAY INTO TONIGHT. IN ADDITION...SEAS ON THE
OCEAN WATERS WILL BE 4 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KT ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ335-338-202230-
/O.EXT.KOKX.SC.Y.0098.000000T0000Z-081221T1100Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
537 AM EST SAT DEC 20 2008

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EST SUNDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 AM EST SUNDAY. 

NORTH TO NORTHEAST WINDS OF 20 TO 25 KT WITH GUSTS TO AROUND 30
KT WILL CONTINUE TODAY INTO TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KT ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Dec 18, 4:04 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 18, 4:04 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
404 PM EST THU DEC 18 2008

.SYNOPSIS...
HIGH PRESSURE WELL TO THE NORTH WILL GIVE WAY TO LOW PRESSURE
FRIDAY. THE LOW PASSES QUICKLY TO THE SOUTH FRIDAY NIGHT. HIGH
PRESSURE BUILDS TO THE NORTH SATURDAY. ANOTHER STRONG STORM SYSTEM
APPROACHES SUNDAY AND TRACKS TO THE EAST. HIGH PRESSURE BUILDS IN
BEHIND THIS STORM...FOLLOWED BY THE NEXT STORM SYSTEM WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
FAST MID AND UPPER FLOW BETWEEN TROUGH IN CANADA...AND RIDGE WELL TO
THE SOUTH IN THE GULF. SHORTWAVE PULLS OUT OF THE SOUTHWEST AND
QUICKLY TRAVERSES ACROSS THE MID SECTION OF THE COUNTRY.
INCREASING MID AND HIGH CLOUDS OVERNIGHT FOR OUR AREA AS
TEMPERATURES COOL IN LIGHT WIND FLOW. SLIGHT CHC FOR LIGHT SNOW
LATE. MOS NUMBERS FOLLOWED CLOSELY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LEVEL SHORTWAVE MOVES QUICKLY TOWARD GREAT LAKES REGION BY
FRIDAY AFTERNOON. SFC LOW PRESSURE TRACKS TOWARD OHIO FRIDAY
AFTERNOON...THEN PASSES QUICKLY TO THE SOUTH OF LONG ISLAND BY
EVENING. MODELS IN GENERAL AGREEMENT WITH REGARD TO OVERALL
FEATURES. GFS MORE PROGRESSIVE...AND WARMER THROUGH THE COLUMN WIT
SFC AND UPPER LEVEL FEATURES. NAM MUCH COLDER...ALTHOUGH 18Z RUN
HAS WARMED SLIGHTLY...WITH EC GENERALLY IN THE MIDDLE. AFTER
ANALYZING PROFILES AND LOW LEVEL THICKNESS FIELDS...EXPECT SNOW TO
BEGIN IN THE MORNING. THEN THE USUAL COASTAL TRANSITION TAKES
PLACE...WITH SNOW...SLEET AND RAIN MIXED IN. THIS OBVIOUSLY WILL
KEEP AMOUNTS DOWN. INTERIOR LOCATIONS WILL OBSERVE PREDOMINATELY
SNOW (NE NJ...LOWER HUDSON VALLEY AND ALL OF SRN CT). STRONG LIFT
WILL RESULT IN EVAPORATIVE COOLING THROUGH THE COLUMN BY LATE
MORNING/EARLY AFTERNOON...AND THIS IS WHEN BEST CHANCE FOR FAST
ACCUMULATING SNOWS WILL OCCUR. WARNINGS ISSUED FOR 6 TO 12 INCHES
ACROSS NORTHERN ZONES...WITH LESSER AMOUNTS NEAR THE COAST. 2 INCHES
NEAR THE SOUTH FACING SHORES POSSIBLE...WITH AN UPWARD TREND TO
AROUND 5 INCHES IN THE ADVISORY AREA. WENT BELOW MOS TEMPS AS THEY
TYPICALLY RUN A LITTLE WARM IN THIS TYPE OF SCENARIO.

WINTRY MIX TAPERS OFF FRIDAY NIGHT AS THE LOW SCOOTS TO THE EAST
RATHER QUICKLY. COULD BE A MESS WITH ANY LEFTOVER WATER/SNOW AND ICE
AS TEMPERATURES DROP BELOW FREEZING EVERYWHERE.

ON SATURDAY...LOW PRESSURE PUSHES OFF TO THE EAST WITH COLD
TEMPERATURES IN ITS WAKE. HIGHS ARE ONLY EXPECTED TO REACH THE UPPER
20S TO LOWER 30S. IN ADDITION...12Z MODEL GUIDANCE IS HINTING AT
SOME RESIDUAL MOISTURE AROUND THE REGION DURING THE DAY.
THEREFORE...WILL GO AHEAD AND CARRY CHANCE SNOW SHOWERS IN THE
MORNING...AND THEN IN THE AFTERNOON LOWER THE POPS TO SLIGHT
CHANCE.

THE NEXT SIGNIFICANT LOW PRESSURE SYSTEM THEN APPROACHES SATURDAY
NIGHT AND SUNDAY AS LOW PRESSURE MOVES THROUGH THE OHIO VALLEY AND
INTO THE PORTIONS OF UPSTATE NEW YORK. PRECIPITATION MAY START AS A
PERIOD OF LIGHT SNOW...HOWEVER AS A WARM FRONT SOUTH OF THE REGION
PUSHES NORTHWARD...SNOW WILL GRADUALLY CHANCE TO RAIN FROM SOUTH TO
NORTH...MAINLY ACROSS LONG ISLAND AND NEW YORK CITY

ON SUNDAY MORNING...AS THIS LOW IS MOVING THROUGH NEW YORK STATE...A
SECONDARY LOW IS EXPECTED TO DEVELOP JUST SOUTH OF LONG ISLAND. RAIN
WILL CONTINUE ACROSS LONG ISLAND AND NYC VICINITY. WARMER AIR WILL
CONTINUE WORKING NORTHWARD WITH RAIN EXPECTED INTO PORTION OF
CONNECTICUT...RAIN/SNOW MIXES ACROSS PORTIONS OF NJ/NY AND CT. THE
ONLY PLACE THAT IS EXPECTED TO SEE ALL SNOW WILL BE PORTIONS OF
ORANGE COUNTY.

BY SUNDAY NIGHT...THIS LOW MOVES TO THE NORTHEAST...AND BECOMES THE
PRIMARY LOW. MUCH OF THE PRECIPITATION WILL START TO TAPER
OFF...CHANGING TO SNOW AS IT COMES TO AN END. AS THE LOW WILL DEEPEN
AS IT LIFTS NORTHWARD...RESULTING IN VERY STRONG AND GUSTY WINDS
MAINLY ON SUNDAY NIGHT.

PRECIPITATION AMOUNTS LOOK TO BE ANYWHERE FROM 0.50 TO 0.75 OF
LIQUID EQUIVALENT. AT THIS TIME...THE MAIN CONCERN WILL BE FLOODING
IN AREAS WHERE RAINFALLS OCCURS AND REMAINING SNOWPACK FROM FRIDAYS
EVENT REMAINS. WE WILL HAVE A BETTER IDEA WHAT LOCATIONS COULD BE
PROBLEMATIC ONCE THE FRIDAY EVENT COMES TO AN END.

HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO RANGE FROM LOW TO MID
30S FAR NORTH AND WEST OF NYC TO MIDDLE 40S ACROSS LONG ISLAND.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
EXTENDED PERIOD BEGINS ON THE HEELS OF A STRONG COLD FRONT WITH
INDICATIONS OF POSSIBLE ADVISORY LEVEL NW WINDS. TEMPERATURES
SHARPLY COLDER MONDAY...SO ANY LEFTOVER SNOW OR SLUSH FROM THE
WEEKEND WILL BE HARD PRESSED TO MELT. EXPECT HIGHS TO REMAIN BELOW
FREEZING ANYWHERE WITHOUT IMMEDIATE MARINE INFLUENCE...INCLUDING
NYC. LONG ISLAND MAY SNEAK ABOVE 32F FOR AN HOUR OR TWO IN THE
AFTERNOON. PRECIP CHANCES ARE LOW...AND SHOULD BE CONFINED TO SCT
LAKE EFFECT/INSTABILITY SHOWERS. USED BASICALLY HPC/GMOS TO DEVELOP
WINDS. TEMPS A BLEND OF GMOS AND EDITING TO REMOVE MODEL SHORTCOMINGS

HIGH PRESSURE BUILDS OVER THE REGION MON NIGHT/TUES WITH TRANQUIL
CONDS. HIGHS MOST LIKELY STRUGGLING TO GET ABOVE FREEZING ALONG
CITY/COAST AND OUT OF THE 20S INTERIOR AGAIN ON TUES. PROBLEM THIS
DAY WILL BE LACK OF MIXING WITH STACKED HIGH PRESSURE OVERHEAD.

NEXT SYSTEM APPROACHES TUESDAY NIGHT...AND LOOKS TO BE COMPLEX IN
TERMS OF PTYPE. IF THE GFS IS RIGHT...SOUTHERLY FLOW WILL DRIVE
TEMPS ABOVE FREEZING OVERNIGHT TUES INTO WED. HOWEVER ITS TOO EARLY
TO PREDICT WHETHER WARM AIR WILL STAY ALOFT AND PRODUCE FZRA/IP AT
THIS TIME. OVERRUNNING SETUP IS THERE...AND WILL BE WATCHING THIS
SYSTEM CLOSELY AS IT DRAWS CLOSER. ANOTHER CHALLENGE WILL BE TIMING
OF THE ONSET OF PRECIP. GIVEN THE TENDENCY FOR OVERRUNNING PRECIP TO
OUTRUN MODEL TIMING...MOVED SLIGHTLY HIGHER POPS IN FOR LATE TUES
NIGHT.

THE FRONT LOOKS TO MOVE THROUGH THE REGION WED MORNING...WITH COLD
AIR FORCING ALL PRECIP BACK TO SNOW SHOWERS FOR CHRISTMAS EVE DAY.
BLUSTERY NW WINDS LOOK LIKE A POSSIBILITY AS WELL. CHRISTMAS DAY
LOOKS BREEZY AND COLD...WITH THE GFS ADVERTISING A REINFORCING SHOT
OF COLD AIR AND A FEW SNOW SHOWERS DURING THE AFTERNOON.

TEMPS REMAIN BELOW AVERAGE FOR THE PERIOD.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
VFR WEATHER CONDITIONS WILL PREVAIL UNTIL AT LEAST 12Z FRIDAY.
AREAS OF LIGHT SNOW WILL DEVELOP BETWEEN 12Z AND 16Z FRIDAY CAUSING
TEMPO MVFR CIGS AND VSBY FM W TO E. WIDESPREAD LIFR CONDITIONS
WILL DEVELOP BETWEEN 16Z AND 20Z FM W TO E IN HEAVY SNOW WHICH
WILL MIX WITH OR CHANGE TO SLEET AND RAIN ALONG THE COAST AFTER
19Z FRIDAY.

AS HIGH PRES NW OF THE UPPER GREAT LAKES MVS ESE...LOW PRES OVER
THE SW U.S. WILL MOVE ENE. AS THE LOW MOVES ACROSS THE OH VALLEY
FRI AFTN...IT WILL REFORM S OF LONG ISLAND AND PASS SE OF LONG
ISLAND FRI NIGHT.

SFC WINDS WILL BE LIGHT AND VARIABLE BENEATH HI PRES THROUGH
TONIGHT. A NE WIND GRADIENT WILL DEVELOP FRI...INITIALLY FROM 40
TO 60 DEGS ARND 10 KT AFTER 13Z...THEN VEER TO THE ENE AND
INCREASE TO 15 TO 25 KT DURING FRIDAY AFTERNOON.

OUTLOOK FOR 00Z SAT NIGHT THROUGH MONDAY...LIFR CIGS AND VSBY IN
PRECIP WILL GRADUALLY LIFT TO MVFR CIGS DURING SAT AS THE LOW
PASSES FURTHER SE OF LONG ISLAND. ANOTHER LOW WILL APPROACH FROM
THE SW SAT NIGHT AND SPREAD ADDITIONAL SIG PRECIP NE ACROSS THE
REGION AND CAUSE WIDESPREAD LIFR CIGS AND VSBY SAT NIGHT INTO
SUNDAY. AS A STRONG LOW MVS NE OF THE AREA SUNDAY...STRONG W WINDS
20-25 KT WITH GUSTS 30-35 KT WILL DEVELOP LATE SUNDAY AFTN THROUGH
SUNDAY NIGHT. STRONG WINDS WILL CONT THRU MONDAY.

&&

.MARINE...
TRANQUIL CONDITIONS ACROSS THE WATERS INTO FRI MORNING AS HIGH
PRESSURE NOSES IN FROM SOUTH CENTRAL CANADA. WINDS INCREASE TO SMALL
CRAFT LEVELS ON ALL WATERS BY FRIDAY AFTERNOON WITH THE APPROACH OF
LOW PRESSURE. GALES LIKELY ALL WATERS EXCEPT WESTERN LI SOUND AND
NY HARBOR LATE FRIDAY THROUGH MUCH OF FRIDAY NIGHT AS THE STORM
PASSES TO THE SOUTH...THEN EAST. SEAS WILL RESPOND TO THESE STRONG
NORTHEAST WINDS.

SMALL CRAFT ADVISORIES WILL BE NEEDED SATURDAY FOR PORTIONS OF THE
COASTAL WATERS AS WIND GUSTS AND SEAS REMAIN UP.

A LOW PRESSURE SYSTEM WILL DEVELOP AND MOVE ACROSS THE AREA WATERS
SATURDAY NIGHT AND SUNDAY. THIS WILL RESULT IN STRONGER WINDS AND AN
INCREASE IN SEAS. SEAS COULD BUILD TO BETWEEN 8 AND 11 FT. THE SCA
WILL NEED TO BE UPGRADED TO GALES BY SUNDAY AFTERNOON AS THE LOW
LIFTS TO THE NORTHEAST AND THE SYSTEM GRADUALLY DEEPENS.

EXPECT GALES THROUGH MONDAY AFTERNOON IN STRONG WESTERLY FLOW...WITH
GUSTS TO 45 KT. WINDS WILL BE SLOW TO DECREASE...AND COULD STAY
ABOVE SCA UNTIL TUESDAY MORNING. AS HIGH PRESSURE MOVES IN...WINDS
AND SEAS RELAX TUESDAY AFTERNOON AND EVENING. WINDS BACK TO THE SW
AS A FRONT APPROACHES TUESDAY NIGHT. PROBABLE SCA EVENT...WITH
POSSIBLE GALE IN SOUTHERLY FLOW. ROUGH SEAS EXPECTED.

&&

.HYDROLOGY...
A STORM WILL BRING AROUND AN INCH OF LIQUID EQUIVALENT
PRECIPITATION TO THE REGION FRIDAY INTO FRIDAY NIGHT. MOST OF THIS
WILL COME IN THE FORM OF SNOW ACROSS THE INTERIOR. RAIN/SNOW AND
SLEET MIX NEAR THE COAST. IF MORE RAIN IS OBSERVED ACROSS COASTAL
SECTIONS...LOCALIZED URBAN FLOODING IS POSSIBLE. STAY TUNED FOR THE
LATEST FORECASTS.

ANOTHER STORM WITH ABUNDANT LIQUID EQUIVALENT IS EXPECTED SUNDAY.

&&

.TIDES/COASTAL FLOODING...
NEED TO KEEP AN EYE ON TIDES FRIDAY NIGHT. MAY COME CLOSE TO MINOR
TIDAL FLOODING THRESHOLDS.

DESPITE HIGH ASTRONOMICAL TIDES MONDAY MORNING...DO NOT EXPECT
WIDESPREAD COASTAL FLOODING AT THIS TIME. CURRENT TIDAL DATA
INDICATES A SURGE OF 2 TO 2.5 FT NEEDED FOR MINOR FLOODING. GUIDANCE
IS CLOSE...2FT IN SOME CASES. A FEW OF THE MORE SUSCEPTIBLE AREAS
ALONG THE SOUTH SHORES OF LI/NYC WILL BE CLOSE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 8 AM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR CTZ005>012.
NY...WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO MIDNIGHT EST
     FRIDAY NIGHT FOR NYZ072>081.
     WINTER STORM WARNING FROM 8 AM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR NYZ067>071.
NJ...WINTER WEATHER ADVISORY FROM 8 AM FRIDAY TO MIDNIGHT EST
     FRIDAY NIGHT FOR NJZ006-011.
     WINTER STORM WARNING FROM 8 AM FRIDAY TO MIDNIGHT EST FRIDAY
     NIGHT FOR NJZ002>005.
MARINE...GALE WARNING FROM 3 PM FRIDAY TO 4 AM EST SATURDAY FOR ANZ330-
     340-345-350-353-355.
     SMALL CRAFT ADVISORY FROM 1 PM FRIDAY TO 6 AM EST SATURDAY FOR
     ANZ335-338.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...BC/PW
LONG TERM...BS
AVIATION...GC
MARINE...BC/BS/PW
HYDROLOGY...PW
Hazardous weather outlook, Dec 18, 4:31 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
431 PM EST THU DEC 18 2008

CTZ005>012-NJZ002>005-NYZ067>071-191215-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
431 PM EST THU DEC 18 2008

...WINTER STORM WARNING IN EFFECT FROM 8 AM FRIDAY TO MIDNIGHT EST
FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-011-NYZ072>081-191215-
HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
431 PM EST THU DEC 18 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM FRIDAY TO MIDNIGHT
EST FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-355-191215-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
431 PM EST THU DEC 18 2008

...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 4 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-191215-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
431 PM EST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 5:26 AM ESTGale WatchOKX11 hr
Dec 18, 5:26 AM ESTSmall Craft AdvisoryOKX71 hr
Dec 18, 4:12 PM ESTWinter Storm WarningOKXBronx, New York, Orange, Putnam, Rockland, Westchester29 hr
Dec 18, 4:12 PM ESTWinter Weather AdvisoryOKXBronx, Kings, New York, Orange, Putnam, Richmond and 3 more37 hr

Nearby

Gale Warnings in New York, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.